Alert archive / Illinois / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 61, NWS Lincoln, IL

May 29, 2019Macon County, Moultrie County, Shelby County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 29, 2019, 5:13 PM CDT for Macon County, Moultrie County, Shelby County, Illinois. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2019, 5:13 PM CDT (22:13 UTC)
Expired
May 29, 2019, 5:45 PM CDT
In force
32 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Macon County, IL, Moultrie County, IL, Shelby County, IL

The radar

The Lincoln radar (KILX), 71 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

492 
WUUS53 KILX 292213
SVRILX
ILC115-139-173-292245-
/O.NEW.KILX.SV.W.0061.190529T2213Z-190529T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
513 PM CDT Wed May 29 2019

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  West central Moultrie County in central Illinois...
  North central Shelby County in central Illinois...
  Southeastern Macon County in central Illinois...

* Until 545 PM CDT.

* At 513 PM CDT, a severe thunderstorm was located near Dalton City,
  or 14 miles west of Sullivan, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Bethany, Findlay and Dalton City. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3962 8900 3973 8893 3970 8861 3947 8877
TIME...MOT...LOC 2213Z 288DEG 25KT 3963 8888 

HAIL...1.00IN
WIND...60MPH
 
$$

Deubelbeiss
2 follow-up statements
345 
WWUS53 KILX 292229
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
529 PM CDT Wed May 29 2019

ILC115-139-173-292245-
/O.CON.KILX.SV.W.0061.000000T0000Z-190529T2245Z/
Moultrie-Shelby-Macon-
529 PM CDT Wed May 29 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR WEST CENTRAL MOULTRIE...NORTH CENTRAL SHELBY AND SOUTHEASTERN
MACON COUNTIES...

At 529 PM CDT, a severe thunderstorm was located near Bethany, or 8
miles west of Sullivan, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Bethany and Findlay. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3960 8887 3970 8881 3970 8861 3947 8877
TIME...MOT...LOC 2229Z 287DEG 21KT 3961 8878 

HAIL...1.00IN
WIND...60MPH
 
$$

Deubelbeiss
700 
WWUS53 KILX 292244
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
544 PM CDT Wed May 29 2019

ILC115-139-173-292253-
/O.EXP.KILX.SV.W.0061.000000T0000Z-190529T2245Z/
Moultrie-Shelby-Macon-
544 PM CDT Wed May 29 2019

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MOULTRIE...NORTH
CENTRAL SHELBY AND SOUTHEASTERN MACON COUNTIES WILL EXPIRE AT 545 PM
CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3960 8887 3970 8881 3970 8861 3947 8877
TIME...MOT...LOC 2243Z 288DEG 25KT 3958 8866 

$$

Deubelbeiss

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:29 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, May 29, 3:29 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
329 PM CDT Wed May 29 2019

.SHORT TERM...(This evening through Thursday)
ISSUED AT 321 PM CDT Wed May 29 2019

Focus in the near term is on the thunderstorm potential through
the remainder of today and tonight. Regional radar this afternoon
shows extensive convection from northeastern TX into SW MO with
additional scattered activity along the Ohio valley to our south.
Convection is expected to spread northeast through the rest of
today and do anticipate the greatest coverage of storms to stay
within the corridor described above, largely along or south of the
I-70 in Illinois late this evening and overnight. Meanwhile,
farther north, stable conditions have persisted over most of
central Illinois through the day associated with remnant outflow
from earlier convection. Stable waves have been noted on visible
satellite imagery through the day, and 18Z KILX raob indicated
just over 100 J/kg MLCIN. Given the time of day and thickening
cirrus blowoff from upstream convection, does seem that stability
may be a limiting factor for convection this evening. Still,
ascent associated with a low amplitude shortwave ahead of the main
upper low over the mid Missouri Valley and the right entrance
region to the upper jet moving over the area later today may
allow for at least scattered showers and thunderstorms north of
I-70. If this were to occur, ample shear in the environment still
supports at least a conditional severe threat with strong winds
and large hail the primary concerns. If any heavy thunderstorms
were to occur, couldn't rule out isolated flash flooding as well,
especially northwest of the Illinois River valley where 1-hr flash
flood guidance is between 0.75 and 1.0 inches. Confidence in this
occurring based on the aforementioned limiting factors is too low
to go with a flash flood watch at this time, but conditions will
need to be monitored closely this evening.

On Thursday, the main upper low to our west is progged to open and
swing east across the midwest resulting in yet another chance for
showers and thunderstorms. Lapse rates above 700mb don't look
overly impressive Thursday afternoon, so deep convection may
struggle limiting the overall severe threat. The wave does come
over at a favorable diurnal time, so the threat for some
lightning and possibly gusty, albeit sub-severe, winds remain.
Temperatures will be a bit cooler Thursday, topping out in the mid
to upper 70s.

&&

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 321 PM CDT Wed May 29 2019

Finally have a day without showers and thunderstorms in the
forecast on Friday in the wake of the upper wave that is progged
to shift east to the upper Ohio Valley Friday while a weak upper
ridge builds across the local area. Temperatures should respond
accordingly with highs back into the 80s across central Illinois
under mostly sunny skies and modest winds.

Break in the precipitation will be short-lived, however, as a
potent shortwave trough digs across the Great Lakes region over
the weekend. Modest 500mb height falls begin to overspread
Illinois on Saturday while the main cold front associated with
this system pushes across the area Saturday evening and overnight.
This front will be accompanied by another chance for showers and
thunderstorms, though the system does appear to remain
progressive.

High pressure builds across the Great Lakes and Midwest late in
the weekend an into the early part of next week. This should
provide yet another break from precipitation after any lingering
showers end early on Sunday and lasting into at least Monday.
Cooler temperatures are expected under the cooler north flow.
Highs are expected to be only in the low to mid 70s Sunday and
Monday. Confidence in the forecast details diminishes later in the
week as model discrepancies grow, but precip chances do return by
either Tuesday or Wednesday as the high settles off the east
coast with southwest flow bringing gulf moisture and warmer
temperatures back into the Midwest in its wake.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1226 PM CDT Wed May 29 2019

A weak frontal boundary has settled near the I-74 corridor with
accompanying MVFR ceilings and a wind shift to the northeast for
areas north of the front. Ceilings are expected to scatter out of
the next hour or two which should result in primarily VFR
conditions the rest of today until thunderstorms arrive this
evening. While and isolated thunderstorm or two is possible mid
afternoon, the best chance will be associated with an area of
storms currently over SW MO that are expected to spread NE into
Illinois late this evening. A broken line of thunderstorms is
expected to lift northeast across the terminals resulting in MVFR
or IFR conditions. Additional showers and thunderstorms are
possible Thursday afternoon just beyond the current TAF valid
period.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Deubelbeiss
LONG TERM...Deubelbeiss
AVIATION...Deubelbeiss
Hazardous weather outlook, May 29, 3:26 PM CDT, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
326 PM CDT Wed May 29 2019

ILZ027>031-036>038-040-041-047-049-050-301200-
Cass-Fulton-Knox-Marshall-Mason-McLean-Morgan-Peoria-Schuyler-
Scott-Stark-Tazewell-Woodford-
326 PM CDT Wed May 29 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Another round of severe thunderstorms is possible tonight.
Damaging wind is the primary concern, though large hail may also
occur.

Moderate to Major flooding will continue along the Illinois
River and La Moine Rivers

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Additional thunderstorms are possible on Thursday, Saturday,
Tuesday and Wednesday. Severe weather is currently not expected.

Moderate to Major flooding will continue along the Illinois
River and La Moine River, with steady rises through the first
part of the weekend. Moderate flooding is also expected on the
Spoon River the next few days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening. The most likely
time frame is between 6 pm and 11 pm.

ILZ063-068-071>073-301200-
Clark-Clay-Crawford-Lawrence-Richland-
326 PM CDT Wed May 29 2019

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Severe thunderstorms are likely late this afternoon and evening.
Damaging winds are the primary concern, as well as some large
hail.

Minor flooding continues on the Wabash and Little Wabash Rivers.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Additional thunderstorms are possible on Thursday, Saturday,
Tuesday, and Wednesday. Severe weather is currently not expected.

While minor flooding on the Little Wabash River is expected to
subside late this week, it should continue on the Wabash River
through much of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely between 6 pm and 11 pm.

ILZ042>046-048-051>057-061-062-066-067-301200-
Champaign-Christian-Coles-Cumberland-De Witt-Douglas-Edgar-
Effingham-Jasper-Logan-Macon-Menard-Moultrie-Piatt-Sangamon-
Shelby-Vermilion-
326 PM CDT Wed May 29 2019

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Severe thunderstorms are likely this evening. Damaging winds are
the primary concern, as well as some large hail.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Additional thunderstorms are possible on Thursday, Saturday,
Tuesday, and Wednesday. Severe weather is currently not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely between 6 pm and 11 pm.

Barker

In the hours before

Special weather statement, May 29, 3:33 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Lincoln IL
333 PM CDT Wed May 29 2019

ILZ063-068-292115-
Clark-Crawford-
333 PM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CRAWFORD AND
SOUTHEASTERN CLARK COUNTIES UNTIL 415 PM CDT...

At 333 PM CDT, Doppler radar was tracking a strong thunderstorm near
Annapolis, or 12 miles southwest of Marshall, moving east at 15 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Hutsonville, Annapolis, West Union, York, Darwin, Orange, Merom, West
York and Trimble.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3934 8755 3934 8758 3931 8762 3930 8760
      3926 8761 3925 8759 3925 8757 3922 8757
      3914 8766 3912 8763 3911 8765 3910 8762
      3909 8762 3906 8757 3901 8757 3917 8794
      3930 8778 3937 8754
TIME...MOT...LOC 2033Z 287DEG 12KT 3924 8779

Barker
Special weather statement, May 29, 4:20 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Lincoln IL
420 PM CDT Wed May 29 2019

ILZ062-063-067-068-292145-
Jasper-Clark-Crawford-Cumberland-
420 PM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CRAWFORD...NORTHEASTERN
JASPER...SOUTHERN CLARK AND EASTERN CUMBERLAND COUNTIES UNTIL 445 PM
CDT...

At 419 PM CDT, Doppler radar was tracking a strong thunderstorm over
West Union, or 12 miles south of Marshall, moving east at 10 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Hutsonville, Annapolis, West Union, Eaton, York, Darwin, Orange, West
York, Trimble and Bellair.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3931 8762 3930 8760 3926 8761 3925 8759
      3925 8757 3922 8757 3914 8766 3912 8763
      3911 8765 3910 8762 3909 8762 3905 8757
      3907 8800 3926 8801 3936 8753
TIME...MOT...LOC 2119Z 263DEG 11KT 3922 8761

Deubelbeiss
Local storm report, May 29, 4:46 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
446 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TORNADO          4 NNW STONINGTON        39.69N 89.22W
05/29/2019                   CHRISTIAN          IL   TRAINED SPOTTER

            TORNADO IN OPEN FIELD

0435 PM     TORNADO          4 NNE STONINGTON        39.69N 89.16W
05/29/2019                   CHRISTIAN          IL   EMERGENCY MNGR

            TORNADO IN OPEN FIELD

&&

25
Special weather statement, May 29, 5:07 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Lincoln IL
507 PM CDT Wed May 29 2019

ILZ061-062-066-067-292230-
Jasper-Effingham-Shelby-Cumberland-
507 PM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JASPER...
SOUTHEASTERN SHELBY...CUMBERLAND AND NORTHERN EFFINGHAM COUNTIES
UNTIL 530 PM CDT...

At 506 PM CDT, Doppler radar was tracking a line of strong
thunderstorms from near Beecher City to Teutopolis moving east at 25
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Effingham, Toledo, Teutopolis, Greenup, Stewardson, Jewett, Shumway,
Montrose, Hidalgo, Woodbury, Moccasin, Sigel, Rose Hill, Mode, Lake
Sara and Gila.

This includes the following highways...
 Interstate 57 between mile markers 157 and 175.
 Interstate 70 between mile markers 88 and 120.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3907 8875 3926 8879 3936 8814 3910 8810
TIME...MOT...LOC 2206Z 262DEG 23KT 3921 8847

Deubelbeiss
Special weather statement, May 29, 5:11 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Lincoln IL
511 PM CDT Wed May 29 2019

ILZ053-054-061-292245-
Macon-Moultrie-Shelby-
511 PM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MOULTRIE...NORTH
CENTRAL SHELBY AND SOUTHEASTERN MACON COUNTIES UNTIL 545 PM CDT...

At 511 PM CDT, Doppler radar was tracking a strong thunderstorm near
Moweaqua, or 14 miles south of Decatur, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bethany, Findlay and Dalton City.

LAT...LON 3962 8900 3973 8893 3970 8861 3947 8877
TIME...MOT...LOC 2211Z 289DEG 25KT 3964 8890

Deubelbeiss

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:41 PM CDTSevere Thunderstorm WarningILXFulton, Knox49 min
May 28, 8:19 PM CDTFlash Flood WarningILXFulton, Knox8 hr
May 28, 8:22 PM CDTSevere Thunderstorm WarningILXFulton, Knox, Peoria, Stark38 min
May 28, 8:37 PM CDTSevere Thunderstorm WarningILXFulton, Mason, Peoria, Schuyler, Tazewell38 min
May 28, 8:57 PM CDTFlash Flood WarningILXFulton, Logan, Marshall, Mason, Peoria, Stark and 2 more6 hr
May 28, 9:04 PM CDTSevere Thunderstorm WarningILXDeWitt, Logan, McLean, Mason, Menard, Peoria and 1 more41 min
May 28, 9:43 PM CDTFlash Flood WarningILXDeWitt, Logan, McLean, Marshall, Tazewell, Woodford6 hr
May 28, 9:45 PM CDTSevere Thunderstorm WarningILXDeWitt, McLean, Piatt45 min
May 29, 3:33 PM CDTSpecial Weather StatementILXClark42 min
May 29, 4:20 PM CDTSpecial Weather StatementILXClark25 min
May 29, 4:29 PM CDTFlash Flood WarningILXClark, Crawford6 hr
May 29, 4:32 PM CDTTornado WarningILXChristian, Macon28 min
May 29, 5:07 PM CDTSpecial Weather StatementILXCumberland23 min
May 29, 5:11 PM CDTSpecial Weather StatementILXMoultrie34 min
May 29, 5:27 PM CDTFlash Flood WarningILXClark, Crawford, Cumberland, Effingham, Jasper, Shelby6 hr
May 29, 5:36 PM CDTSpecial Weather StatementILXChristian, Coles, Douglas, Morgan, Moultrie, Sangamon and 1 more114 min
May 29, 6:35 PM CDTSpecial Weather StatementILXClark40 min
May 29, 6:52 PM CDTSpecial Weather StatementILXEffingham38 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.